Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 23, 2002, 3:42 PM CST for Barry County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 23, 2002, 3:42 PM CST (21:42 UTC)
- Expired
- Jan 23, 2002, 4:30 PM CST
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barry County, MO
The radar
The Springfield radar (KSGF), 77 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 3:58 PM CST | Hail 0.75 | Cassville, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 296 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 232142 SVRSGF MOC009-232230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 342 PM CST WED JAN 23 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWEST MISSOURI * UNTIL 430 PM CST * AT 339 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WASHBURN...OR 12 MILES NORTHEAST OF PEA RIDGE...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EXETER BY 350 PM CST. CASSVILLE BY 355 PM CST. PURDY BY 400 PM CST. THE TOWNS OF WAYNE...RIDGLEY...BUTTERFIELD...MCDOWELL AND JENKINS ARE ALSO IN THE PATH OF THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3661 9415 3649 9399 3679 9356 3694 9380 FOSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 23, 1:50 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jan 23, 1:50 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 150 PM CST WED JAN 23 2002 MAIN FOCUS HAS BEEN ON SHORT TERM PRECIPITATION AND TEMPERATURE TRENDS AS COLD FRONT ENTERS THE AREA. OTHER CONCERNS INCLUDE PRECIPITATION CHANCES LATER IN EXTENDED. COLD FRONT CURRENTLY EXTENDS FROM SOUTH OF SEDALIA TO JOPLIN TO TULSA. TEMPS HAVE SOARED INTO THE 70S AHEAD OF THE FRONT...AS LOW CLOUDS CLEARED OUT EARLIER WITH GOOD MIXING TO AROUND 900 MB. CONVECTIVE PRECIP ALREADY STARTING TO OUR SOUTHWEST WITH RAPID NORTHEAST MOVEMENT. LAPS DATA SHOWS THIS ACTIVITY IS MOVING INTO AN AREA OF -2 TO -4 LI AND CAPES AROUND 800. CURRENT TIMING OF LATE AFTERNOON STORMS MAINLY SOUTH AND EAST OF SPRINGFIELD IN ZONES STILL LOOKS GOOD...AND WILL CONTINUE THUNDER INTO THE EVENING FROM NEWTON COUNTY NORTHEAST ALONG 1-44 CORRIDOR. COMPARISON OF LATEST LAPS AND RUC SHOWS THAT RUC LIS/CAPES ARE OVERDONE CURRENTLY...BUT STILL THINK POTENTIAL FOR SEVERE STORMS EXIST OVER AREAS EAST OF A BRANSON TO FT. WOOD LINE...WELL AHEAD OF FROPA. LOOKING AT TROPICAL CONNECTION IN WATER VAPOR WITH POTENTIAL FOR DEEP CONVECTION OVER THE SOUTHEAST...WILL ALSO MENTION RAIN HEAVY AT TIMES FOR TONIGHT AROUND WEST PLAINS. AM LEANING TOWARD LEAVING POPS OUT FOR THE NORTHWEST ONE TO TWO TIERS OF COUNTIES BASED ON CURRENT RADAR TRENDS...FRONTAL MOVEMENT AND PRECIP OUTPUT FROM A BLEND OF MESOETA AND RUC. THE AVN HAS PRECIP SPREAD ACROSS ENTIRE CWA. WILL CONTINUE WATCHING RADAR TRENDS AND MAKE LAST MINUTE CALL ON THIS. DRY AIR SPREADS SOUTHWARD INTO THE AREA ON THURSDAY AS 540DM THICKNESS PUSHES IN...SO WILL CONTINUE WITHOUT SNOW OR FLURRIES...AND END POPS IN THE MORNING OVER THE EAST. WILL ALSO KEEP TEMPS IN THE UPPER 30S/LOWER 40S FOR HIGHS. THROUGH THE WEEKEND...DRY WEATHER AND WARMING TREND CONTINUES AS UPPER TROUGH EXITS THE AREA...AND HEIGHTS BUILD OVER THE SOUTHERN U.S. EARLY NEXT WEEK...GULF OPENS UP AS UPPER TROUGH CONTINUES TO DEEPEN OVER THE WEST. MRF AND ECMWF ARE IN DECENT AGREEMENT THROUGH MONDAY 12Z...WITH FROPA ADVERTISED MONDAY NIGHT BY MRF. WILL GO AHEAD AND INCLUDE POPS FOR MONDAY NIGHT...ALL LIQUID. SECOND SYSTEM MOVES INTO THE AREA ON WEDNESDAY AS MAIN UPPER TROUGH SHIFTS INTO THE CENTRAL U.S. MRF HINTS AT DRY SLOTTING AHEAD OF WEDNESDAY FRONT...WITH SOME WRAP AROUND PRECIP BY 00Z THURSDAY. THE ADVERTISED PATTERN IS RARELY DRY SO WILL INCLUDE CHANCE POPS FOR WEDNESDAY ALSO. ISC GRIDS WERE UPDATED AROUND NOON FOR EARLY PERIODS. FINAL TWEAKS AND UPDATES WILL BE OUT AROUND 230 PM. .SGF... MO...NONE. KS...NONE. TERRY
In the hours before
Special weather statement, Jan 23, 12:15 PM CST, 3 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1215 PM CST WED JAN 23 2002 * HAZARDOUS WEATHER THREATS... SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH CENTRAL MISSOURI WITH LARGE HAIL AND STRONG WINDS POSSIBLE. * THREAT AREAS AND TIMING... ALONG AND SOUTH OF A LINE FROM BRANSON TO FORT LEONARD WOOD...FROM 5PM TO MIDNIGHT. * DISCUSSION... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70 DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP. LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL MISSOURI. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER EXPECTED.
Special weather statement, Jan 23, 1:00 PM CST, 2 hours 42 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST WED JAN 23 2002 * HAZARDOUS WEATHER THREATS... SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF SOUTH CENTRAL MISSOURI WITH LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL POSSIBLE. * THREAT AREAS AND TIMING... ALONG AND SOUTH OF A LINE FROM CASSVILLE TO FORT LEONARD WOOD...FROM 4PM TO MIDNIGHT. * DISCUSSION... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON AND TONIGHT. AHEAD OF THE FRONT...AFTERNOON TEMPERATURES AROUND 70 DEGREES...AND DEWPOINT TEMPERATURES IN THE MID TO UPPER 50S HAVE INCREASED INSTABILITY. AS THE FRONT INTERACTS WITH THE UNSTABLE AIRMASS...STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP. LATER THIS EVENING...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA...PROVIDING ADDITIONAL LIFT FOR THUNDERSTORM DEVELOPMENT THROUGH TONIGHT. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL MISSOURI. * EXTENDED OUTLOOK... NO HAZARDOUS WEATHER EXPECTED. TERRY
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.